'Queen of Rashes' Not a Title to Desire

Last updated: July 2019

A reader pointed out that in my post on going home after transplant, part two, I said I had a bad rash but never said what it was from and what I did about it.

Many of my rashes were reactions to drugs given to me when I developed an infection. I felt like the Queen of Rashes. I knew I wasn’t supposed to scratch, so when I rode to the hospital in an ambulance after fainting onto the bathroom floor, I wiggled my body against the stretcher, ever so slightly, to get a little relief.

I was covered from head to toe. I wanted to jump out of my skin.

Treating skin rashes

Treatment usually consisted of an antihistamine such as Benadryl and a topical lotion, ointment, or cream. This might include cortisone cream on a small area. But it’s not something you want to put all over. I remember using Sarna (a medicated lotion) and putting a dab of cortisone into it.

When it got really bad, I used a strong prescription antihistamine, hydroxyzine
(brand name Atarax). It made me drowsy. It is also used for anxiety. Maybe you’re less anxious because you’re less itchy.1/sup>

I found a soothing body wash at a health food store.  When I went back to find it, it was gone. Note to self and to others: If you find something that works, get more than one.

When my platelet transfusions led to hives

Platelet transfusions, needed when my platelets were low, could also cause me to break out. As the platelets were entering my blood stream, I would see one little hive, then another, and then a whole batch of them. Then I would start to shake. These intense shakes are called rigors.

I would need Benadryl for the itch and sometimes also Demerol for the shakes.

In a blog post dated Dec. 16, 2008, I described what happened during one transfusion.

"I was pre-medicated with Tylenol and Benadryl to head off drug reactions, and M.J., my nurse in the infusion room, started the platelets first. Soon afterwards, I started breaking out in hives. M.J. added another 25 mg. of Benadryl. Then I started shaking, my teeth chattering like I was out in the freezing cold instead of being huddled under a blanket inside. They call this rigoring. Melissa came in and put in an order for IV Demerol. I remembered that Demerol had stopped the shaking when I got it in the hospital a few times when I was spiking a fever. Thankfully, the first 25 mg. of Demerol stopped the rigors yesterday."2 (Melissa is my nurse practitioner at the Dana-Farber Cancer Institute.)

When rash treatment makes you sleepy

One day, when I took Ativan (lorazepam) AND Benadryl, I was not feeling any itch, not any pain, and not much of anything.

It was on the day that I was getting a tooth pulled. My platelet count was low. I needed a transfusion first so that I could clot if I bled. So I took the Benadryl before the transfusion. The dental surgeon had told me to take the Ativan to ease my nerves. It also can make you sleepy. I took the Ativan.

My sister had to practically carry me to the dentist’s office. He had to keep repeatedly asking me to open my mouth.

Later, at least we could laugh about it.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Blood-Cancer.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Did you ask yourself "why me?" when you were first diagnosed with blood cancer?